2020 Syllabus (home)

RNP-banner.jpg
Course Guide Info | Modality | Intended Learning Outcomes | Course Design | Norms & Expectations | Grades


Course Guide Info

Working Title: RNP II 
Course Guide listing: Dy Sci. & An Sci. 825 Ruminant Nutritional Physiology
Date/Time: MW 12:00-1:15 pm, R 2:30-4:30 pm
Location: Synchronous online only using BB Collaborate Ultra in Canvas
Organizer: Michel Wattiaux (wattiaux@wisc.edu)
Contributors:  Akins, Matt(email), Danes, Marina(email), Ferraretto, Luiz(email), Goeser, John(email), Hall, MaryBeth(email), Picasso, Valentin(email), Reboucas Dorea(email), Reed, Kristan(email), Suen, Garret(email), Wattiaux, Michel(email), White, Heather(email), Zanton, Geoffrey(email), …. and more.

Modality
  • Online only for the entire semester.
  • Pre-class assignments and schedule will be posted on this website on the Materials and Schedule page.
  • Synchronous instruction will take place on regularly scheduled class using BBCollaborte Ultra in Canvas.
  • Note that “zoom” might be used as an alternative video-conferencing tool.

Intended Learning Outcomes

Students will gain knowledge and develop a deeper appreciation for current state of knowledge, discoveries, and implications (for farmers and society at large) of ruminant nutrition physiology. Emphasis will be placed on system’s thinking at multiple scales ranging from cellular, organ, whole animal, the landscape (agro-ecosystem) and the environment. Specific learning objectives that follow have been categorized as “content-centered” and “skill-centered”:

Specific content-centered learning objectives:

  1. Recognize and compare the impact of key factors of plant chemistry and physiology on nutrient digestibility, absorption, and utilization.
  2. Describe how harvesting, processing and storage methods may affect the nutritional values of feed commonly used in the diet of ruminants in the Midwest of the US.
  3. Gain an understanding of the biology associated with digestion, absorption, and metabolism of fiber, starch, sugars, and lipids and understand the influences of each on whole ration digestibility and tissue metabolism.
  4. Analyze the strength and limitations of prediction models that quantify digestion, metabolism, voluntary feed consumption and feed efficiency.

Specific skill-centered learning objectives:

  1. Ability to synthesize and discuss scientific information.
  2. Ability for oral communication (through practicing discussion and presentation).
  3. Ability for written communication (through submission of a research proposal) .
  4. Ability to critically evaluate how advances in — and direction of — scientific discoveries occur.

Class Design
Education research has demonstrated the importance of the establishment of a “rhythm” for successful online classes. The rhythm provides a sense of predictability and is key to help students know how to prepare for synchronous interactions online, and to plan their weekly schedule. By design, we will focus the Monday and Tuesday class periods on content-centered learning objectives and focus the Thursday class period on the skill-centered learning objectives (see above).

Mondays and Wednesdays (focused on content-centered learning objectives)
Pre-class, students will:
  • Read peer-reviewed research article, book chapter (e.g., Large Dairy Herd Management), or view recordings of recent JAM/ADSA symposia presentation.
  • Complete a short reflection piece or answers to a series of prompts on a google doc (see Materials and Schedule page for the link to the Google spreadsheet).
  • Write two multiple choice questions that are of high quality with explanation of how to modify the "wrong" choice to make them 'right' (see Materials and Schedule page for the link to the Google word).
During class our lesson plan will be as described here (with non-mutually exclusive examples of activities that will be used depending on specific class objectives):
  • 12:05 – 12:10 (~3-5 min.): Check in and overview of today’s class objectives and activities.
  • 12:10 – 12:25 (~15 min.): Setting the stage: Overview of the pre-class assignment).
    • Short (guest) presentation
    • Student presentation of pre-assigned article
    • Review of pre-class student entries on google doc
  • 12:25 – 12:45 (~20 min.): Breakout 1 (15 min. in group + 5 min. to share with other group)
  • 12:45 – 13:05 (~20 min.): Breakout 2 (15 min. in group + 5 min. to share with other group)
    • Think-pair-share on instructor/facilitator prompts
    • Delving in the article (intro/ objectives/ method/ Tables/Figures/ etc.
    • Review of student-created quizzes or mini-essays related to topic
    • Connection with previous readings
    • Critical evaluation of conclusions (explicit and implicit)
  • 13:05 – 13:15 (~10 min.): Bringing everyone together:
    • Build a consensus on main take-home messages
    • Remaining “open-questions”
    • Broader implications
  • 13:15 – 13:20 (~5 min.): “one-minute” paper to be recorded in an individual notebook (let's call it your "scientific journal") in response to any of the following prompts as you deem most appropriate: What part of today's class was most insightful? How did today's class contributed to deepening your understanding of RNP? What areas do you wish to learn more about in the future? How does today's class connect (if at all) with your area of research?
Post-class, students will:
  • Complete any unfinished class activities,
  • Prepare for next class.
Thursdays (focused on skill-centered learning objectives
Pre-class, students will:
  • Read materials or view recordings selected such as to prepare for hands-on workshop-type activity during the class.
During class our lesson plan 'template' will include any of the following possible non-exclusive activities:
  • 2:20 – 2:35 (~3-5 min.): Check in and overview of today’s class objectives and activities
  • 2:35 – 2:50 (~15 min.): Setting the stage: Overview of the pre-class assignment
  • 2:50 – 3:20 (~20 min.): Demonstration from instructor, workshop facilitator
  • 3:20 – 4:00 (~40 min.): Students work on their assignment / dataset
  • 4:00 – 4:25 (~25 min.): Students share their experience with the class
  • 4:25 – 4:30 (~5 min.): Summary and wrap-up.

Norms and Expectations
On line class interactions will be reserved primarily for activities and discussion of pre-assigned material. Students are expected to attend class regularly. In order to create a productive learning environment, students are expected to contribute to each class in the following ways:
  1. Before class: Follow instructions for pre-class assignments;
  2. During class: Be actively engaged and don't be afraid to share your thoughts;
  3. After class: Follow instructions designed to help you to capture your learning.
Also, Here a few additional suggestions (norms and "working agreements") that should be helpful to all as we learn to become better online course participants. Think of the following as a "pledge" that will be helpful to you and others in the class:
  • My overall attitude for all aspects of this class will reflect an effort toward, and willingness for ...
    1. adopting an inquiry mindset,
    2. be solution-oriented
    3. share my understanding (or lack thereof) with others in the class.
  • My written posts (assignments) will be ...
    1. timely and focus on the prompt,
    2. grounded in the text at hand.
    3. acknowledge the limits of my own understanding of the material.
  • My oral contribution during online class activities will ...
    1. presume positive intentions,
    2. approach disagreement and misunderstanding with curiosity,
    3. engage with other respectfully.
  • Also, I will practice self-awareness of the group discussion dynamics. For example,
    1. If I am an extravert, I will attempt to not dominate the conversation;
    2. If I am an introvert, I will attempt to voice my thoughts during the conversation.

Grades
The graded items and their respective weight in the final grade (100 pts max) are presented in the table below. Note that for each of the six knowledge-centered items (i.e, each of the six modules) two of the :

Assessment Graded Item Deadline Points
Participation1 & Knowledge2 Module 1: Rumen Ecology See footnote2 10
Participation1 & Knowledge2 Module 2: Nutrient & Nutrition See footnote2 10
Participation1 & Knowledge2 Module 3: Research Methods See footnote2 10
Participation1 & Knowledge2 Module 4: Digestion, Metabolism & Efficiency See footnote2 10
Participation1 & Knowledge2 Module 5: Inefficiencies See footnote2 10
Participation1 & Knowledge2 Module 6: Livestock Production Systems See footnote2 10
Skills Data handling procedure with Excel See footnote3 10
Skills Data handling procedure with R studio See footnote3 10
Skills Final Project presentation See footnote4 20

1 Participation measured by completion of expected work for class preparation and engagement in class activities (2 pts). Note that up to two excused absences of online class will not penalize your participation grade as long as pre-class assignments are completed.
2 Short thought-provoking (essay) questions as take-home (8 pts), which will be due on Friday 11:00 pm after the last class period of a module.
3 To be scheduled during a Thursday afternoon class.
4 To be scheduled during the last three Thursdays of the semester.




Keywords:syllabus RNP   Doc ID:105388
Owner:Michel W.Group:DS 825 Ruminant Nutrition Physiology
Created:2020-08-28 09:10 CSTUpdated:2020-09-11 13:12 CST
Sites:DS 825 Ruminant Nutrition Physiology
Feedback:  0   0